Alert archive / Michigan / Special Weather Statements in 2020
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jun 20, 2020, 3:21 PM EDT for Clare County, Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 3:21 PM EDT (19:21 UTC)
- Expired
- Jun 20, 2020, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI
The radar
The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS83 KGRR 201921 SPSGRR Special Weather Statement National Weather Service Grand Rapids MI 321 PM EDT Sat Jun 20 2020 MIZ040-046-202015- Isabella-Clare- 321 PM EDT Sat Jun 20 2020 ...A LINE OF THUNDERSTORMS WILL AFFECT ISABELLA AND CLARE COUNTIES... At 320 PM EDT, radar indicated showers and thunderstorms located along a line extending from near Leota to near Mount Pleasant. Movement was northeast at 20 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Mount Pleasant... Clare... Shepherd... Farwell... Rosebush... Lake Isabella... Harrison... Lake... Brinton... Lake George... Delwin... Winn... Loomis... Temple... Long Lake... Beal City... Leota... Weidman... Blanchard... LAT...LON 4416 8461 4347 8461 4347 8508 4417 8508 TIME...MOT...LOC 1920Z 220DEG 17KT 4421 8491 4360 8486 $$ MEADE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:49 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 20, 1:49 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 149 PM EDT Sat Jun 20 2020 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 326 AM EDT Sat Jun 20 2020 - Warm and fair today, low chance of a shower - Chance of showers or storms tonight, Sunday, Monday && .UPDATE... Issued at 1033 AM EDT Sat Jun 20 2020 Latest HRRR/NAM fcst soundings still suggest limited depth to any isolated convection that may develop later today, with convective temps in the upper 80s. However one thing to note is the dry air and steep lapse rates below the high-based cumulus cloud deck results in some rather high values of Downdraft Cape... around 1200 J/KG per RAP projection on SPC meso page. Thus in the event that some taller updrafts can get going later this afternoon, any local downpours/pulse cell collapses could lead to some isolated strong wind gusts in excess of 40 mph. But as mentioned earlier the potential of deeper convection remains quite low today due to warm air aloft and the most likely scenario seems to be for just a few weak/isolated rain showers. && .DISCUSSION...(Today through next Friday) Issued at 326 AM EDT Sat Jun 20 2020 -- Warm and fair today, low chance of a shower -- Much like yesterday, we remain under a narrow ridge with diurnal cumulus and warm temperatures. Away from Lake Michigan, highs will again be in the vicinity of 90 degrees. There will be a slight increase in southerly winds as the pressure gradient increases with the northern Plains trough approaching, but winds will still be light. A lot of the convection-allowing models are depicting precipitation this afternoon, but much like yesterday this could be overdone. The cumulus yesterday did have some vertical extent due to steep lapse rates above the LCL (which were 6 to 7 thousand feet), but they were capped off by warmer air around 10 to 12 thousand feet (650 to 600 mb), where temperatures were around or slightly below 0 Celsius. Forecast soundings look pretty similar for today. Even if there is a weaker cap resulting in taller cumulus in spots, weaker lapse rates and dry air entrainment in the upper layers would choke the updrafts before they can become cold enough to glaciate. Will keep PoPs fairly low today. -- Chance of showers or storms tonight, Sunday, Monday -- The blocking pattern over the last several days is finally breaking, for better or worse. The narrow ridge we have been underneath will translate east, and tonight we will be downstream of an upper level trough. Mid-level moisture advection and slightly cooler upper levels may support elevated instability tonight and perhaps a shower or storm. However we don't seem to be in a convergent portion of this low level advection, so this will reduce the probability and coverage of showers. The surface trough/weak cold front will be passing through Lower Michigan during peak heating on Sunday, so this could touch off scattered showers or storms then. CAPE looks fairly skinny and the magnitude of the low-level winds and deep- layer shear do not support severe weather, but lightning would be a hazard. Cyclonic flow around a lumbering low in south-central Canada, with shortwaves moving through this flow, will influence our weather early in the week. Both the ECMWF and GFS develop a surface low in the vicinity of Michigan in response to to an approaching shortwave late Monday. Forecast soundings again support thunderstorms, but low- level winds and deep-layer shear do not support severe weather. Cooler weather with highs in the 70s will follow starting Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 148 PM EDT Sat Jun 20 2020 VFR conditions will prevail for the forecast period, however MKG may see some MVFR ceilings as a front moves through the area tomorrow morning. A few convective thermals have been strong enough to produce very isolated showers across the area, therefore VCSH has been added for more inland TAF sites, particularly east of US-131 where the isolated showers are more likely. Local wind shifts and isolated gusts up to 20 knots can be expected with these showers. Scattered showers and isolated storms may also develop overnight into the early morning hours Sunday. && .MARINE... Issued at 326 AM EDT Sat Jun 20 2020 Light winds and low waves again today. Breezier southwest winds Saturday night into Sunday morning may build waves 2 to 4 feet north of Holland, slowly diminishing toward Sunday evening. Can't rule out scattered weak thunderstorms crossing the lake Saturday night, with a few lightning strikes. && .FIRE WEATHER... Issued at 326 AM EDT Sat Jun 20 2020 There is some increase in wildfire danger Saturday following several days of warm and sunny weather with fairly low daytime humidity. Away from Lake Michigan, high temperatures will again be around 90 degrees and relative humidity in the 30s percent. This afternoon, there may be some gusts 10-15 mph. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Meade SYNOPSIS...CAS DISCUSSION...CAS AVIATION...Thielke FIRE WEATHER...CAS MARINE...CAS
Hazardous weather outlook, Jun 20, 3:47 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 347 AM EDT Sat Jun 20 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 347 AM EDT Sat Jun 20 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slightly increased risk of wildfires today from dead or dry plant material, with warm air and fairly low relative humidity in place. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms on Sunday and Monday may produce cloud to ground lightning strikes and pose a hazard to outdoor activities. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EDT Sat Jun 20 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight chance of a thunderstorm with cloud to water lightning strikes tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 20, 3:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 321 PM EDT Sat Jun 20 2020 MIZ040-046-202015- Isabella-Clare- 321 PM EDT Sat Jun 20 2020 ...A LINE OF THUNDERSTORMS WILL AFFECT ISABELLA AND CLARE COUNTIES... At 320 PM EDT, radar indicated showers and thunderstorms located along a line extending from near Leota to near Mount Pleasant. Movement was northeast at 20 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Mount Pleasant... Clare... Shepherd... Farwell... Rosebush... Lake Isabella... Harrison... Lake... Brinton... Lake George... Delwin... Winn... Loomis... Temple... Long Lake... Beal City... Leota... Weidman... Blanchard... LAT...LON 4416 8461 4347 8461 4347 8508 4417 8508 TIME...MOT...LOC 1920Z 220DEG 17KT 4421 8491 4360 8486 MEADE
Nearby
Special Weather Statements in Michigan, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.